Tennessee, 2018

Flash Flood and Damaging Winds in Tennessee, June 23 to 24, 2018

June 23 to 24, 2018 · NWS MRX · 20 events in 12 counties and zones

A rather small thunderstorm complex which originated across Arkansas earlier in the day made steady progress across the Tennessee Valley of Alabama and into Southeast Tennessee and Southwest North Carolina producing damaging winds along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A rather small thunderstorm complex which originated across Arkansas earlier in the day made steady progress across the Tennessee Valley of Alabama and into Southeast Tennessee and Southwest North Carolina producing damaging winds along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 11:32 AM CST, 18 minutes earlier.

Area forecast discussion, Jun 23, 11:32 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
132 PM EDT Sat Jun 23 2018

.AVIATION...Plenty of moisture will linger over the area. Will be
some convection around at times, but timing, other than current
convection approaching CHA, is still difficult. Right now appears
there will be some convection around this afternoon, then again
late tonight into Sunday. MVFR cig/vis look likely for a period
again late tonight into early Sunday all sites.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 23, 1:43 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 AM EDT Sat Jun 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible. The main threat for severe weather will be along
and south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to marginally severe storms will also be possible
Sunday afternoons. Damaging winds will be the main threat with
these storms. Hail up to quarter size will also be possible. Heavy
rainfall will also lead to localized flash flooding especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 23, 11:18 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
1218 PM CDT SAT JUN 23 2018

TNZ098-231800-
Marion TN-
1218 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowan to 11 miles west of Bridgeport to
near Stevenson. Movement was northeast at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east Tennessee.

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3532 8556 3530 8555
      3527 8549 3527 8546 3520 8539 3504 8540
      3501 8542 3498 8548 3499 8586 3522 8586
      3522 8587
TIME...MOT...LOC 1718Z 242DEG 36KT 3514 8599 3498 8591 3484 8590

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 23, 11:50 AM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.630

Numerous trees were reported down in several parts of the county.

Thunderstorm Wind, Hamilton

When
June 23, 1:12 PM EST
Where
Hamilton County, 0.89 mi NE of Ryall Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.010, -85.110

Trees were reported down on a few homes in a small section on Maplewood Drive. This damage was caused by a possible microburst.

Thunderstorm Wind, Sequatchie

When
June 23, 12:15 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.370, -85.390

Downed trees blocked roads in four locations across the county.

Thunderstorm Wind, Hamilton

When
June 23, 1:15 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.070, -85.260

A few trees were reported down across the county.

Thunderstorm Wind, Bradley

When
June 23, 1:40 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -84.870

Numerous trees were reported down. Some of the trees had damaged structures and others were blocking roads.

Thunderstorm Wind, McMinn

When
June 23, 2:05 PM EST
Where
McMinn County, Riceville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.380, -84.700

Several trees were reported down around the area.

Thunderstorm Wind, McMinn

When
June 23, 2:15 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.420, -84.490

A few trees were reported down in Englewood.

Thunderstorm Wind, Monroe

When
June 23, 2:15 PM EST
Where
Monroe County, Tellico Plains
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -84.300

A few trees were reported down in Tellico Plains.

Thunderstorm Wind, Jefferson

When
June 24, 3:28 PM EST
Where
Jefferson County, 1.81 mi ENE of New Market
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.110, -83.520

A few trees were reported down near the dispatch center.

Thunderstorm Wind, McMinn

When
June 24, 3:45 PM EST
Where
McMinn County, 1.82 mi WNW of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.460, -84.630

Several trees were reported down across the county.

Thunderstorm Wind, Cocke

When
June 24, 4:05 PM EST
Where
Cocke County, 0.89 mi NW of Parrottsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.010, -83.090

Several trees were reported down near Parrottsville.

Thunderstorm Wind, Marion

When
June 24, 3:20 PM CST
Where
Marion County, 0.69 mi S of Brown Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.060, -85.580

Several trees were reported down a quarter mile east of Marion County airport.

Thunderstorm Wind, Bradley

When
June 24, 4:30 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.180, -84.870

Several trees were reported down in the vicinity of Cleveland.

Flash Flood, Meigs

When
June 24, 4:30 PM EST to 6:00 PM EST
Where
Meigs County, 1 mi W of Big Spg to 4 mi SE of Big Spg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.400, -84.938

Multiple roads flooded along Hwy 58 south of Decatur.

Thunderstorm Wind, Roane

When
June 24, 4:40 PM EST
Where
Roane County, 2.76 mi S of Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -84.680

Several trees were reported down approximately one half mile north of Camp Buck Toms.

Thunderstorm Wind, Polk

When
June 24, 4:55 PM EST
Where
Polk County, 2.83 mi W of Grassy Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.000, -84.530

Several trees were reported down near Big Frog Mountain.

Thunderstorm Wind, Bradley

When
June 24, 5:00 PM EST
Where
Bradley County, 0.57 mi E of Flint Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.030, -84.910

Several trees were reported down near Flint Springs.

Thunderstorm Wind, Claiborne

When
June 24, 5:00 PM EST
Where
Claiborne County, 2.22 mi E of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.420, -83.480

Several trees were reported down one mile east of Ivy Hollow.

Thunderstorm Wind, Claiborne

When
June 24, 5:15 PM EST
Where
Claiborne County, 2.22 mi E of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.420, -83.480

Several trees were reported down.

Thunderstorm Wind, McMinn

When
June 24, 5:40 PM EST
Where
McMinn County, 0.69 mi S of Murray Store
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.610, -84.630

Several trees were reported down across Northern McMinn County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754916, 754918, 754917, 754919, 754920, 754921, 754922, 754923, 754925, 754926, 754927, 754924, 754928, 772516, 754929, 754930, 754931, 754932, 754933, 754934.